Aa
Aa
A
A
A
Close
Avatar universal

Chronic Anxiety, Prednisone Withdrawal, or ... Both?!

Greetings!

Around the 1st of May I had a moderate panic attack, which was the second of my life.  WhenI went to the doctor the following day I thought I had figured out that acute cause relating to someone who was stalking me.  I have a history being easily stressed and anxious at times.  I am not medicated and never felt the need to be.  

The doctor sent in his Nurse Practitioner and she listened to my story about panic etc and then did a full barage of tests and said "oh you have a light cough let's get you some medicine," which was Prednisone.  Never hearing of this medication or having much experience I took it (30mg).  Within a few hours I had a massive panic attack - the next two days I felt on edge, tired, woozy, but okay, then when I was alone again I had another massive panic attack.  I was also beginning to experience blurry vision - specifically distance.  When I looked online I saw that it could be the Prednisone - so after 5 days (30/30/30/20/20mg) I stopped cold turkey.  

I can't be sure if the 2nd and 3rd plus panic attacks were from Prednisone or acute stress from stalker.  Two days after stopping I had mild panic and extreme anxiety and had to go to the ER - they said it was negligent to have given me Prednisone and gave me .25mg of Xanax, which helped immensely but isn't a long-term solution.

For the next two weeks I slowly felt a little better but had really bad muscle and joint aches like I've never experienced.  Then it went away and i felt more like myself but with low energy and some jitters.  By the 4th week into this I had begun resuming my normal workout schedule (4-6x days of moderate to intense weight training).  I noticed that after intense training sessions that by around 5-7 p.m. I'd start to have mild to moderate panic attacks.  First comes this rush of feeling that makes me light headed and jittery from my stomach to my head and within minutes I feel numb and sad and have thoughts of impending doom that make me question the purpose of life etc, which has never happened in over 30 years.

This last part has been going on for almost a month with no end in sight.  Some days are better than others and I cannot seem to find respite (taking many different vitamins and natural remedies to help with anxiety and stress, using CBD vaporizer which helps mildly, and meditation etc.)

I can't live like this forever and have not clue how to pathologize this or treat it.  I went to an Endocrinologist who seemed grossly incompetent when I explained the muscle aches etc. he said "oh that isn't Prednisone" which clearly it can be.  Also, when I asked how stress and anxiety/panic are related to the Endocrine system he said "they aren't it's psychological" and I almost laughed.  

I'm at a loss of what to do - any and all help is greatly appreciated! Two months so far and I just want to be back to baseline!
2 Responses
Avatar universal
Quick follow up:

Symptoms:

anxiety
dry eyes
blurry vision (intermittent)
headaches
head feels swollen or "puffy" mostly near eyes
dissociation
foggy brain/difficulty being present/focus
memory issues
light headed
dark thoughts/impending doom
weak/frail (like if I had the flu)

Avatar universal
Welcome to the crowd who have had their lives made worse by cortico-steroids.  If you went onto a site devoted to this instead of here you'd see that what you're going through is more severe than most but not, unfortunately, unusual.  I've been stressed about this for a long time because I have some bad injuries that probably require cortisone shots if I'm ever going to get back into the gym, but my psychiatrist has long counseled against it because of a bad chronic anxiety problem.  I can take small amounts of this stuff, the small doses dentists sometimes give you for example, but even that keeps me from sleeping at all after a couple of days.  I think the lingering effects are partly one of the main side effects of taking these drugs, which is joint pain and tissue damage, but most likely not from the small amount of the oral preparation you took -- this is more from repeated shots.  But some people are extremely sensitive to this, and you're not the first who has come here with this problem.  I think, though, that there is a second part of this, which is that when you do something that makes you feel like you felt when you had that severe panic attack took a budding but so-far minor anxiety problem and cemented it into a potentially chronic problem.  Working out hard can make some people feel similar sensations to what they felt when they had the panic attack and the brain does its anxiety thing -- it's what happens in people prone to anxiety problems.  It's what happens in PTSD sufferers -- most are found to have already had feelings in life that correlate with depression or anxiety problems that hadn't popped out yet but might have anyway.  If this were me, and it isn't, I'd find a psychologist as quickly as possible who specializes in anxiety treatment and get to work fixing this before it becomes who you are.  At this point I don't think medication is necessary -- but if it keeps getting worse and therapy doesn't help it might get there, but most people get over this kind of thing if they realize it exists early enough and work through it.  I'm betting you're one of those people.  
1 Comments
Sorry, meant to say, it's not withdrawal -- cortisone isn't that kind of drug.  It's more that it's very similar to one of the substances in adrenaline, cortisol, that is thought to cause anxiety attacks when we react to it badly for unknown reasons.  So it's not withdrawal from stopping the drug, it's what the drug actually does.  It's a very potent anti-inflammatory, but also has very harmful side effects in many people.  You're just unlucky enough to be one of those people and the memory of the experience is latching on to your thoughts and triggering what you felt then.  
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?